Follow
Share

How do you deal with a Mother who doesn't talk about anything important? She is a very calm, is what is person. My Mother is 94 and was diagnosed with early onset dementia. She was sent to a neurologist and he put her on 4 new medications, 3 for memory and 1 antidepressant. The Exelon patch is giving her rash under it everyday I change it to a new patch. I am the 24/7 caregiver in our family and DO NOT feel like she needs all these pills since she is 94 and was doing well without them, after all 94 year old people forget things. I do and I am 61!!! She seems almost lifeless now staring out the window repeating everything she sees 3 times...hummingbird,hummingbird, hummingbird....it's windy, windy, windy and on and on. This can drive me nuts some days!!! At a family meeting with siblings one brother says the DR. wouldn't have prescribed if she didn't need it. Both my sisters and I feel she should be able to live without all life-supporting medicines for her diabetes, thyroid, heart condition, high blood pressure, angina.....she already takes 18 pills a day. She did refuse treatment for a 7cm tumor on her ovary, as the DR said it would be to risky for surgery so she does understand what is going on. My heart breaks every evening watching her take 11 pills gagging them down and saying I hate pills, I hate pills, I hate pills. I have now started handing every one to her because I was finding them on the floor and in her chair. I don't know if she drops them or hides them.....any suggestions for being over medicated with things we feel she doesn't need or want. All she says is I hate pills and this is important.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
OOOPS I meant mom should live with ONLY with maintenance medicines that don't seem to give her side effects. Sorry about that.
Helpful Answer (0)
Report

Mimi, the drugs that you listed as 'life supporting medicines' are to me, just maintenance drugs that most of us over 50 years old have to take. They shouldn't be the ones that are making her repeat and act zombie like, otherwise she would've been acting like that ever since she started taking them. She has to be on some sort of mind altering drug that's causing those problems. I personally would have her stop taking those drugs, and not the maintenance ones. Tell your brother that his mother needs a second opinion. Tell him that unless he's willing to bring his mother to live with him, his POA status means nothing. Just because he has the legal right to make these decisions doesn't mean he should, unless he's experiencing her behavior firsthand. He needs to leave those decisions to the one that is hands on. As far as I know of, there are no doctors that are GOD and they make mistakes. She needs to be seen by a set of fresh eyes that have geriatric patients on a normal basis. Get her the second opinion.
Helpful Answer (1)
Report

Thank you for your suggestions, one major problem. My brother is POA, Exectutor, and Advanced Directive person so I have been told by him HE HAS to go to appointments and wants my sister to go with him since we are not communicating these days. This is fine with me as long as I get a report from them that they have taken the list of drugs she is on and tells the DR the changes I have seen. I asked the DR last visit if she could be off any of these medicines before 4 more were added and he said no. I just want all of my Mothers Drs. to communicate and know what she is on. I did take a list of medications to every DR. so they are aware of the medications she is on. Each Dr seems to add some medication, Cardiologist, GYN, Neurologist, ER Dr. when taken in, Hospitalist, and then her GP. This is a take medication for everything generation and I know Mom needs some of these but this is getting ridiculous. She is unhappy about PILLS, I do know that.
Helpful Answer (0)
Report

From what you describe, your mother sounds like she is in a later stage of dementia. Perhaps you can have the doctor reevaluate the medicines she is on. For example, some elders continue to take blood pressure medicine even when their bp becomes too low. The prescription has just become a habit, even though it is no longer needed. If your mother is in a later stage of dementia, the patch may not be useful anymore. Talk to the doctor about it.

There are some things that people continue to need. If someone is diabetic, they need the insulin or Metformin. If someone has high bp, they need the bp medicine. However, if someone is in the latter stages of dementia, I don't personally see a lot of benefit to cholesterol lowering drugs, osteoporosis drugs, etc. Talk to her doctor to see what might be safe to eliminate.

Sometimes I feel like our elders are test tubes with a bunch of chemicals being added to keep them going. I have a strong feeling that many of these chemicals may not be useful, but have been prescribed over time. It would be nice if doctors did periodic reviews to decide what to leave in and what to leave out as circumstances change. I would definitely talk to the doctor.
Helpful Answer (1)
Report

An added note: She still takes her meds - but at one time was on something that caused her a lot of 'confusion.' We, as their caregiver, see the changes more than the doctor does - especially if they only go to the doctor every 6 mos. A lot of damage can be done in 6 months. So, if you notice a big change in their behavior after a med change - you can be pretty sure IT IS THE MEDICATION. Call the doctor. Either get them off it or ask for a different med. Don't let it go on too long - the damage could be permanent.
Helpful Answer (0)
Report

Talk to her doctor again. Think QUALITY of life. Ask him if it is possible to 'cut down' the medications - let him know she has serious side effects. Do this today :0)

I have begun to ask this question: If I were in my MIL's shoes - would I want someone to do this to me or for me? Is is really worth living 6 more months at age 88 in exchange for never enjoying another bite of anything I love?

Sometimes it just isn't worth the misery. We have decided to allow my MIL to ENJOY what little she has left to enjoy. If it shortens her life a few months or a year - so be it. Who wants to be totally miserable in their final days? Think Quality over Quantity here. I may be wrong - I often am.....................
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.